What is serotonin syndrome?

Serotonin syndrome

Serotonin syndrome, aka serotonin toxicity, is a toxic hyper-serotonergic state, which can be caused by the ingestion of two or more drugs that increase serotonin levels, e.g. an SSRI combined with a monoamine oxidase inhibitor, a dopaminergic drug (e.g. selegiline) or a tricyclic antidepressant. It is potentially a life-threatening condition.

Symptoms must coincide with the introduction or dose increase of a serotonergic agent. It usually presents with the triad of autonomic, neuromuscular and CNS abnormalities. Other causes, such as infection, substance abuse or withdrawal, must be excluded.

Serotonin syndrome is not an idiosyncratic drug reaction; it is a predictable consequence of excess serotonergic activity at CNS and peripheral serotonin receptors. For this reason, some experts strongly prefer the terms serotonin toxicity or serotonin toxidrome because it is a form of poisoning. It may also be called serotonin sickness, serotonin storm, serotonin poisoning, hyperserotonemia, or serotonergic syndrome.

Drugs to be considered for serotonin syndrome:

  • Serotonin reuptake inhibitors
  • Monoamine oxidase inhibitors
  • Tricyclic antidepressants
  • Opioids (especially tramadol),
  • Psychostimulants and illicit drugs such as cocaine, methamphetamine, and MDMA
  • Anti-emetics
  • Lithium and selegiline.
  • Meperidine
  • Dextromethorphan
  • Bromocriptine
  • St John’s wort
  • Methylene blue

Clinical features:

  • Mental status/behaviour changes (e.g. agitation, confusion, hypomania, seizures)
  • Altered muscle tone (e.g. tremor, rigidity, shivering, myoclonus, hyperreflexia)
  • Autonomic instability (e.g. hypertension or hypotension, tachycardia, fever, diarrhoea)
  • Seizures
  • Hyperthermia (One of most characteristic features)
  • Delirium, coma, death 

Hunter criteria for serotonin syndrome (image below):

Hunter serotonin toxicity criteria

Management:

  • This is a medical emergency and therefore treatment requires admission to the hospital.
  • The offending agents should be withdrawn immediately and supportive therapy initiated.
  • Treatment of serotonin syndrome includes administration of a central serotonin receptor antagonist such as cyproheptadine or chlorpromazine—alone or in combination with a benzodiazepine. 

N.B: Serotonin syndrome should be suspected if agitation, delirium, diaphoresis, tremor, hyperreflexia, clonus (spontaneous, inducible, or ocular), and fever develop in a patient taking serotonin reuptake inhibitors.

Source:

  • Davidsons Principles and Practice of Medicine 23 edition; page: 1199
  • John Murtagh’s General Practice-6th Edition; page: 183
  • CURRENT Medical Diagnosis & Treatment 2018; page: 34, 35
  • Kumar & Clark’s Clinical Medicine 9e (2016); page: 910
  • MRCP, The Only Notes You Will Ever Need, 4th edition: 467

Post a Comment

0 Comments